Important Note: Opioid overdose is a medical emergency, immediately call 911 for help if you believe someone is overdosing. Since this is an article about something that is potentially lethal, you’re going to see this note pop up multiple times, because it’s very important.
If you’ve paid any attention to the news, well, news that’s not related to a certain deranged, Botox-injected, extremely wealthy megalomaniac invading neighboring countries, you’re probably aware that opioids are a major problem affecting the US. Since you’re reading the blog of a rehab facility, you’re probably aware that fentanyl is one of the most commonly used opioids.
Addiction is a horrible disease on so many fronts, and it’s one that can be deadly. You’ve probably heard of people overdosing on opioids like heroin or fentanyl, both in your personal life and in stories of famous musicians and actors. But what are the signs of overdose? What symptoms should you look out for?
You might think “well, they’ll be passed out, obviously”. But it’s more complicated than that. In this article, we are going to discuss the signs of overdose on one of the most prominent opioids: Fentanyl.
To repeat that important note/disclaimer: if you think someone is overdosing, stop reading this and dial 911 immediately.
Fentanyl’s Role in the Opioid Crisis
You’ve heard fentanyl in the media, but what is fentanyl? Well, fentanyl is a synthetic opioid similar to morphine that is anywhere between 50 to 100 times more potent. Similar to other opioids, fentanyl is prescribed by doctors as a painkiller (generally under the names Actiq, Duragesic, and Sublimaze).
Similar to other opioids, fentanyl has a legitimate use in pain management. It’s usually prescribed to cancer patients (cancer, as you can imagine, is extremely painful and requires heavy-duty pain management) and people who have had severe injuries. Also similar to other opioids, if you are prone to addiction, it is easy to get addicted to fentanyl. So, if you get cancer, a severe injury or any other situation that calls for serious pain management and are prescribed fentanyl to manage the pain, there is a serious risk that you will end up addicted to fentanyl.
But why is it addictive? It has to do with the way your brain is wired and chemistry. Opioids work by triggering the release of endorphins, which are essentially your brain’s feel-good neurotransmitters. Endorphins lower you perception of pain (hence the use as pain medication for severe pain) and simply make you feel very, very, very good.
That very, very, very good feeling is temporary though. Eventually, the effects of the drug wear off, but you still want to have that very, very, very good feeling. So, you try to take more of the drug, because who doesn’t like to feel very, very, very good? When that feeling wears off again, you want more of the drug that makes you feel very, very, very good. As you take it more and more often, the amount of the drug you need to have the same very, very, very good feeling (aka your tolerance) increases.
Eventually, you become more and more dependent on the drug, not only to feel good, but to feel normal. At this point, you are firmly addicted to the drug. This scenario is already pretty dangerous, but here’s where it gets even more dangerous. When you are physically addicted to a drug, withdrawals can happen, and it can become dangerous to suddenly cease using, which is something we’ll discuss in more detail in later paragraphs.
The point is, the addictiveness of fentanyl combined with the fact that there is a legitimate reason for doctors to prescribe it at one point, leads to a dangerous situation where people who no longer need to use it to manage severe pain continue to use. There are several socioeconomic factors in the prevalence of opioid addiction in certain geographic areas and among certain populations, but that’s a topic that could fill up several articles by itself (and books), so let’s stay focused on fentanyl overdose and withdrawal.
Symptoms of Fentanyl Overdose
But what does a fentanyl overdose look like? Well, as with any overdose there are symptoms. We will bring up the disclaimer again, that if you see someone with these symptoms you should seek medical help IMMEDIATELY.
Symptoms of overdose include:
- Constricted (small) pupils
- Falling asleep or losing consciousness
- Severe respiratory depression/shallow breathing
- Cold, clammy skin
- Discolored skin (gray, blue, or especially pale skin)
- Blue or purple lips and nails
- Slow, weak, or stopped breathing
- Choking or gurgling sounds
- Limp body
- Slurred speech or inability to speak
Again, please seek medical help if you or someone you know is displaying those symptoms.
What To Do If You Think Someone Is Overdosing on Fentanyl
This sounds like a broken record at this point but seek medical attention. Even if you are not sure if someone is overdosing, you can save a life by treating as if it’s an overdose. It’s better to be safe an incorrect than potentially dead and incorrect.
More specifically, here are steps you can take if you see someone displaying the above-mentioned symptoms:
- Call 911 immediately
- Administer naloxone if possible. Naloxone is an opioid antagonist that can be used to quickly reverse and opioid overdose.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent them from choking.
- Stay with the person until emergency assistance arrives.
AN IMPORTANT ADDITION TO THAT FIFTH POINT: do not worry about facing any legal consequences from their overdose. Oregon’s Good Samaritan Overdose Law states that “if someone is overdosing and you seek medical assistance, both of you are protected from being charged with drug possession”
How Long Does Fentanyl Stay in Your System?
The amount of time fentanyl stays in your system depends on the test you take. Well, maybe I should say, the amount of time fentanyl will show up on a test depends on what type of test you take. For urine tests, it will show up 24-72 hours after the last use. Blood tests detect it between 5 and 48 hours depending on how much was in the dose. Hair tests can detect fentanyl for up to 3 months.
Need help for you or a loved one? Our trained professionals are here for you!
How Long Does Fentanyl Withdrawal Last?
As mentioned in previous paragraphs, we are going to touch on withdrawal from fentanyl. When you become physically dependent on a drug, suddenly stopping can be painful and potentially dangerous.
As with any withdrawal, the length and severity vary based on age, weight, genetics, medical history and how long you’ve consistently used. According to American Addiction Centers, symptoms of withdrawal from fentanyl can begin within first 8-24 hours after the last use. The symptoms of withdrawal generally last for a few days to a week, though symptoms can last from 10-14 days.
That might not be satisfying, but scientific accuracy isn’t always satisfying. But what about symptoms, well:
Physical Symptoms of Fentanyl Withdrawal
- Aches and pains
- Stomach pain
- Stomach cramps
- Nausea and vomiting
- Dilated pupils
- Rapid heart rate (if you are experiencing rapid heart rate seek medical help. Someone should be keeping track of the number of times that disclaimer appears in this article)
- High blood pressure
Emotional Symptoms of Fentanyl Withdrawal
- Mood swings
- Memory Loss
At this point, you might be asking: “what should I do if me or someone I know is going through withdrawals or wants to try to quit using fentanyl”? Well, for starters, if you have been consistently using for a long stretch of times, you should not try to detox alone. As mentioned above, opioid withdrawals aren’t only uncomfortable, they can be legitimately dangerous. There is a very good reason detox facilities exist. Detox facilities provide a safe environment cease use where you are monitored by medical professionals.
During your stay in detox, you will take medications to help manage your chemical dependency and withdrawal symptoms. These (obviously) will be administered by medical professionals. You will also have an opportunity to attend recovery groups and get an initial foothold in recovery.
Oregon Recovery Network is a great resource to find a detox facility near you.
If you are north of the Columbia River, see Detox Local’s list of detox facilities in your state.
If you’re outside of the Pacific Northwest, see Detox Local.